« Back to Blog

The Warning Signs of Geriatric Medication Mismanagement

A senior man wearing reading glasses, looking at the label on a bottle of prescription medicine, trying to figure out the instructions

The next time you visit with Dad, look for the warning signs that he’s not managing his medications correctly, and learn what you can do to help.

Warning Signs of Medication Management Issues

 

Warning Sign: Full, unopened pill bottles

What It Means: Dad could be having trouble opening the bottles, meaning he’s not taking his medication often regularly—or at all.

The Risk: If he isn’t treating conditions such as diabetes or blood pressure correctly, he could be experiencing unpleasant, or even dangerous, side effects or other health complications.

What to Do: Set him up with a pill organizer and help him fill it each week, or make sure that his medication bottle caps aren’t screwed on so tightly that he can’t open them easily. Some pharmacies can fill prescription medications in single-serve packets, eliminating the need for pill bottles entirely.

Warning Sign: New symptoms or changing appearance

What It Means: Some medication side effects—dizziness, nausea—might be normal, but others—changes in skin tone or color, body weight, or fluid retention—may indicate something more serious.

The Risk: Medications can adversely interact with each other and cause even more serious health problems than the ones they’re treating.

What to Do: Contact Dad’s doctor to get a medication list—once a year or any time he’s prescribed something new. Report any unusual symptoms that you notice, which will help the doctor make any necessary changes to your dad’s medication regimen.Note: Talk with your dad’s doctor to find out what is needed to share this information with you. Some may ask your dad to sign a release that allows you access to certain parts of his health care file.

Warning Sign: Difficulty with mobility, daily living, or maintaining the home

What It Means: Medication side effects or adverse reactions could be hampering Dad’s ability to get dressed, move around, or eat meals.

The Risk: When side effects that cause light-headedness, weakness, or other symptoms are left unchecked, they can impair your dad’s ability to perform simple activities—and perhaps put his independence in jeopardy.

What to Do: Make sure your dad’s home is virtually fall-proof—remove or secure loose rugs and other obstacles and improve lighting in dark areas. If he is struggling with daily activities, suggest that a home health aide make routine visits to help support your caregiving efforts, or look at the option of assisted living, which, among other services, can include day-to-day geriatric medication management assistance from the staff.

Having the Conversation

If Dad hasn’t spoken up about problems with his medications, he might not realize there is a problem—or if he does, he’s too embarrassed to share. Start the conversation gently and be supportive, asking questions such as:

  1. “How do you keep track of the medications you’re taking?”
  2. “Do you feel dizzy or confused after taking any of your medications?”
  3. “Do you know what this medication is supposed to do? What does it treat?”

Unintentional geriatric medication mismanagement can have serious health consequences. If it becomes clear that Dad is unable to manage his medications on his own, it may be time to broach an even more challenging topic: transferring medical power of attorney to you so you can help ensure his safety.

If assisted living makes the most sense for your dad’s ongoing health care or lifestyle needs, talk with with the professionals at Life Care Services to learn more.

Find a Community Near You